H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


Acute warfarin toxicity: An unanticipated consequence of amoxicillin/clavulanate administration

Unusual clinical course, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Unexpected drug reaction , Educational Purpose (only if useful for a systematic review or synthesis)

Timothy Larsen, Alehegn Gelaye, Christopher Durando

(Department of Internal Medicine, Providence Hospital and Medical Center, Southfield, USA)

Am J Case Rep 2014; 15:45-48

DOI: 10.12659/AJCR.889866

Published: 2014-01-27


Background: Warfarin remains the most common anticoagulant in the management of thromboembolic diseases. However, its extensive drug interaction requires frequent monitoring and dose adjustments. Almost all antibiotics, including penicillins, have the potential to interact with warfarin causing either under or over anticoagulation which increases the risk for thrombus formation and significant bleeding respectively.
Case Report: A 53-year-old Caucasian male with a history of protein C deficiency and recurrent intravascular thrombosis developed a dental abscess. He was treated with amoxicillin/clavulanate 500/125 mg twice daily and referred to a dentist. He developed significant bleeding after tooth extraction. INR was 20.4. He received fresh frozen plasma and vitamin K with resolution of bleeding.
Conclusions: While rare, clinically significant prolonged prothrombin time and potentially life threatening bleeding can occur when amoxicillin/clavulanate is concomitantly administered with warfarin. Prompt recognition and intervention is necessary to avoid life threatening complications from warfarin-amoxicillin/clavulanate interaction

Keywords: Warfarin - adverse effects, supratherapeutic INR, Amoxicillin, Protein C Deficiency, Clavulanic Acid



Back